Advertisement

Health officials warn of a toxic batch of purple fentanyl after three overdose deaths in Perth, Ont.

The Leeds. Grenville and Lanark District Health Unit have issued a warning after three overdose deaths in May.
The Leeds. Grenville and Lanark District Health Unit have issued a warning after three overdose deaths in May. Submitted

The Leeds, Grenville and Lanark District Health Unit is sounding the alarm after a recent spike in drug overdoses.

According to the health unit, their early warning and surveillance system has shown an increase in overdoses in the Perth area, including three suspected fatalities since the beginning of May.

Officials say the recent overdoses appear to be related to a toxic batch of “purple fentanyl” powder.

READ MORE: B.C. overdose crisis worsens amid COVID-19 pandemic

The situation has prompted a warning from the health unit that the stress, uncertainty and anxiety associated with the COVID-19 pandemic may be leading to increased substance, especially in vulnerable populations.

In an effort to reduce the number of overdoses in the community, the Leeds, Grenville and Lanark District Health Unit encourages the following safer use practices;

Story continues below advertisement
  • Carry a naloxone kit
  • Importance of calling 911 in the event of an overdose
  • Avoid mixing substances
  • Use a small test dose first
  • Do not use alone

READ MORE: ‘It would have saved my son’: Good Samaritan Drug Overdose Act becomes law in Canada

The health unit is also reminding residents that an overdose is a medical emergency and anyone who suspects or witnesses an overdose should call 9-1-1.

The Good Samaritan Drug Overdose Act provides some legal protection against simple drug possession charges for anyone who experiences, witnesses or responds to an overdose and calls 9-1-1.

2 Toronto-area teens charged with drug trafficking in Peterborough
2 Toronto-area teens charged with drug trafficking in Peterborough